Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 263, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 13, 2008, 7:26 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2008, 7:26 PM CDT (00:26 UTC)
- Expired
- Aug 13, 2008, 8:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Buena Vista County, IA, Clay County, IA
The radar
The Sioux Falls radar (KFSD), 157 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:31 PM CDT | HAIL 0.75 | 4 E Sioux Rapids, IA | GROUND COVERED. |
| Aug 13, 7:35 PM CDT | HAIL 1.75 | Linn Grove, IA | |
| Aug 13, 7:40 PM CDT | HAIL 0.88 | 1 Se Linn Grove, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1872 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 140026
SVRFSD
IAC021-041-140115-
/O.NEW.KFSD.SV.W.0263.080814T0026Z-080814T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT WED AUG 13 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA
SOUTHERN CLAY COUNTY IN NORTHWEST IOWA
* UNTIL 815 PM CDT
* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF MARATHON
TO 5 MILES NORTH OF PETERSON...OR ALONG A LINE EXTENDING FROM 21
MILES SOUTHEAST OF SPENCER TO 14 MILES SOUTHWEST OF SPENCER...
MOVING SOUTHEAST AT 23 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PETERSON...MARATHON AROUND 735 PM CDT...
SIOUX RAPIDS AROUND 740 PM CDT...
LINN GROVE AROUND 745 PM CDT...
ALBERT CITY AROUND 755 PM CDT...
TRUESDALE AROUND 810 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHWEST IOWA.
LAT...LON 4268 9533 4308 9538 4297 9491 4287 9492
4287 9491 4264 9492
TIME...MOT...LOC 0026Z 334DEG 20KT 4289 9489 4298 9532
$$
BT2 follow-up statements
000
WWUS53 KFSD 140036
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT WED AUG 13 2008
IAC021-041-140115-
/O.CON.KFSD.SV.W.0263.000000T0000Z-080814T0115Z/
CLAY IA-BUENA VISTA IA-
736 PM CDT WED AUG 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN BUENA VISTA AND SOUTHERN CLAY COUNTIES...
AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF
DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF
MARATHON TO PETERSON...OR ALONG A LINE EXTENDING FROM 22 MILES
NORTHEAST OF STORM LAKE TO 16 MILES SOUTHWEST OF SPENCER...MOVING
SOUTHEAST AT 23 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
LINN GROVE AROUND 745 PM CDT...
REMBRANDT...ALBERT CITY AROUND 755 PM CDT...
TRUESDALE AROUND 810 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHWEST IOWA.
LAT...LON 4268 9533 4308 9538 4297 9491 4287 9492
4287 9491 4264 9492
TIME...MOT...LOC 0036Z 334DEG 20KT 4284 9486 4293 9529
$$
BT000
WWUS53 KFSD 140044
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
744 PM CDT WED AUG 13 2008
IAC021-041-140115-
/O.CON.KFSD.SV.W.0263.000000T0000Z-080814T0115Z/
CLAY IA-BUENA VISTA IA-
743 PM CDT WED AUG 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN BUENA VISTA AND SOUTHERN CLAY COUNTIES...
AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES EAST OF
ALBERT CITY TO LINN GROVE...OR ALONG A LINE EXTENDING FROM 20 MILES
NORTHEAST OF STORM LAKE TO 17 MILES NORTH OF STORM LAKE...MOVING
SOUTH AT 32 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
TRUESDALE AROUND 800 PM CDT...
AT 740 PM...A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZED HAIL
COVERING THE GROUND ONE MILE SOUTHEAST OF LINN GROVE.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHWEST IOWA.
LAT...LON 4268 9533 4308 9538 4297 9491 4287 9492
4287 9491 4264 9492
TIME...MOT...LOC 0043Z 343DEG 28KT 4276 9484 4285 9527
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:45 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 13, 4:45 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 445 PM CDT WED AUG 13 2008 .DISCUSSION... WEAK UPPER LEVEL WAVE SPREADING THROUGH THE AREA AND IS SUPPORTING SOME ELEVATED THUNDERSTORM ACTIVITY. MAIN CORRIDOR OF STRONGEST THETA-E ADVECTION SHOULD BE SOUTH OF INTERSTATE 90 AND EAST OF INTERSTATE 29 LATE THIS AFTERNOON AND TONIGHT. ACARS SOUNDINGS FROM FSD AND SUX SUGGEST SFC BASED THUNDERSTORMS WILL BE A LITTLE TOUGH TO COME BY BUT STILL SOME THREAT OF THIS HAPPENING BEFORE SUNSET. WITH A CAPE AROUND 2000 J/KG...DCAPE AROUND 1200 J/KG AND ONLY MARGINAL SHEAR...EXPECT THE MAIN THREAT FROM THUNDERSTORMS TO BE HAIL TO HALF DOLLARS AND WIND GUSTS TO 60 MPH. OTHERWISE...DEW POINTS FROM MOSGUIDE SEEMED TOO LOW SO WENT ABOVE. FAIRLY UNFOCUSED AS FAR AS CONVECTIVE POTENTIAL EARLY THU. MAIN UPR CIRCULATION WL CONTINUE TO WORK SWRD/SSWRD TOWARD ERN WY/WRN SD. IN RESPONSE...CDFNT/INVERTED TROUGH IS FORECAST TO DEVELOP THRU ERN SD ON THU. ATM DOES DESTABILIZE THRU THE DAY...NOT TO A TREMENDOUS DEGREE...BUT ENOUGH WITH OVERALL WK FLOW PATTERN TO MAKE PCPN DISTRIBUTION FCST DIFFICULT. ALSO HAVE WK BACKDOOR FRONT PUSHING IN FM NE...REACHING FAR ERN CWA LATE AFTN. ENOUGH TO PUT AT LEAST A SMALL THREAT IN EVERYWHERE BY AFTN...BUT BEST THREAT FOR STORMS WOULD SEEM TO OCCUR FROM LATE THU AFTN THRU THU NIGHT AS MAIN DIV Q SLIDES SWRD THRU WRN CWA...WITH BEST ELEVATED INSTABILITY AXIS. THE THREAT FOR LINGERING SHOWERS AND STORMS WL BE LIMITED THRU SWRN THIRD OF AREA...BEFORE OVERWHEMLING PUSH OF DRIER AIR AND RIDGING BEHIND SYSTEM CUTS OFF THREAT FROM NE TO SW. THIS DRIER AIR WL KEEP MOST OF AIR CLEAR OF PCPN FRI NIGHT THRU SAT NIGHT...WITH EXCEPTION OF A VERY LOW END THREAT ALG MO RVR MAINLY TIED TO DIURNAL HEATING CYCLE. THIS IS MORE FOR UNCERTAINTY IN THE LOCATION OF UPR LOW THAN ANY OTHER REASON. IN THE EXTENDED RANGE /SUN THRU WED/ THE WHOLE FORECAST FALLS BACK ON HANDLING THE UPPER VORTEX AND EVENTUAL EVOLUTION. CONSENSUS TREND TO TAKE IT FARTHER SWRD INTO SUNDAY BEFORE SLOWLY LIFTING CORE NE. THIS WOULD ALLOW A GOOD PUSH OF DRIER AIR TO BUILD WWRD NORTH OF THE CIRCULATION INTO MOST OF CWA. ...AND HARD TO TIME ANY PARTICULAR LOBES WRAPPING ARND THE CORE WHICH MIGHT BRUSH THROUGH THE FAR SRN CWA. CUT BACK POPS LEADING INTO SUN NIGHT AND MON...AND WHILE NOT A TREMENDOUS AMOUNT OF INSTABILITY WITH THE COLD CORE...WL MENTION A SOMEWHAT LESSER CONCENTRATION OF THUNDER TIED TO DIURNAL CYCLE. LATE LOOK AT 12Z ECMWF WOULD PUSH PRECIP THREAT PAST EXTENDED RANGE AS TAKES UNTIL THU AND FRI TO LIFT BACK NWRD INTO AREA. WOULD NEED TO END UP MUCH DRIER AND WARMER IF THIS SLN IS TO ASSERT ITSELF IN THE SUPERENSEMBLE SLNS. && .AVIATION... MAINLY VFR THROUGH THE PERIOD. A FEW THUNDERSTORMS COULD DROP THE VISIBILITY BRIEFLY INTO MVFR. MOST THUNDERSTORM ACTIVITY WILL BE NEAR THE KFSD...17Z THROUGH 22Z...AND KSUX...21Z THROUGH 01Z...BUT WILL REMAIN ISOLATED TO SCATTERED. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08/CHAPMAN
Hazardous weather outlook, Aug 13, 11:15 AM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1115 AM CDT WED AUG 13 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1115 AM CDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA THIS AFTERNOON WITH A FEW STORMS CAPABLE OF PRODUCING HALF DOLLAR SIZED HAIL AND WIND GUSTS TO AROUND 60 MPH. THE BEST CHANCE FOR THIS ACTIVITY SHOULD BE SOUTH OF A TYNDALL TO WINDOM LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT...WITH THE HIGHEST CHANCES ACROSS SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 13, 6:25 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL LAKE PARK 43.45N 95.32W
08/13/2008 E2.00 INCH DICKINSON IA TRAINED SPOTTER
&&
EWYLocal storm report, Aug 13, 6:27 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST LAKE PARK 43.45N 95.32W
08/13/2008 E60 MPH DICKINSON IA TRAINED SPOTTER
&&
EWYLocal storm report, Aug 13, 6:28 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL LAKE PARK 43.45N 95.32W
08/13/2008 E1.75 INCH DICKINSON IA TRAINED SPOTTER
&&
EWYLocal storm report, Aug 13, 6:37 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 2 SW WAHPETON 43.35N 95.20W
08/13/2008 E1.00 INCH DICKINSON IA TRAINED SPOTTER
&&
EWYLocal storm report, Aug 13, 6:57 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 3 N GEORGE 43.39N 96.00W
08/13/2008 E0.88 INCH LYON IA TRAINED SPOTTER
&&
EWYLocal storm report, Aug 13, 7:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 6 ENE DICKENS 43.18N 94.93W
08/13/2008 E0.75 INCH CLAY IA TRAINED SPOTTER
&&
EWYThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:57 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.